Alert archive / Iowa / Red Flag Warnings in 2010

Red Flag Warning 2, NWS Sioux Falls, SD

April 1, 2010

NWS Sioux Falls, SD issued this red flag warning at Apr 1, 2010, 2:15 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2010, 2:15 PM CDT (19:15 UTC)
Expired
Apr 1, 2010, 8:00 PM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WWUS83 KFSD 011915
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
215 PM CDT THU APR 1 2010

...CRITICAL FIRE BEHAVIOR THIS AFTERNOON AND EARLY EVENING
ACROSS NORTHWEST IOWA...

.A WARM FRONT LOCATED EARLY THIS AFTERNOON FROM EXTREME NORTHEAST
NEBRASKA TO NEAR THE MINNESOTA IOWA BORDER WILL CONTINUE TO PUSH
NORTHWARD THROUGH THIS AFTERNOON. MUCH ABOVE NORMAL TEMPERATURES
IN THE MID 70S TO LOWER 80S ARE EXPECTED WITH INCREASINGLY WINDY
CONDITIONS. AS DEW POINTS CONTINUE TO MIX INTO THE UPPER 30S TO
MID 40S...RELATIVE HUMIDITY LEVELS WILL DROP TO 20 TO 25 PERCENT.
THE STRONGEST WINDS AND LOWEST HUMIDITIES ARE EXPECTED IN AREAS
FROM THE IOWA GREAT LAKES SOUTH AND WEST TOWARD THE STORM LAKE AND
SIOUX CITY AREAS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

NEZ249-SDZ258-012015-
/O.CAN.KFSD.FW.A.0001.000000T0000Z-100402T0100Z/
EXTREME NORTHEAST NEBRASKA-
LOWER JAMES RIVER TO LOWER BIG SIOUX RIVER VALLEY-
215 PM CDT THU APR 1 2010

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
FIRE WEATHER WATCH. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN SOUTH DAKOTA...258
IN NEBRASKA...249

TEMPERATURES...WINDS AND RELATIVE HUMIDITY ARE EXPECTED TO REMAIN
BELOW THRESHOLDS REQUIRED TO ISSUE A RED FLAG WARNING. 

$$

IAZ300-301-020100-
/O.UPG.KFSD.FW.A.0001.000000T0000Z-100402T0100Z/
/O.NEW.KFSD.FW.W.0002.100401T1915Z-100402T0100Z/
NORTHERN LOESS HILLS AND FLOYD RIVER BASIN-
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-
215 PM CDT THU APR 1 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN IOWA...300...301

SOUTH WINDS WILL CONTINUE TO INCREASE TO A GUSTY 20 TO 35 MPH IN
THE MID AND LATE AFTERNOON HOURS. DRY GRASSES...WITH WELL ABOVE
NORMAL TEMPERATURES IN THE UPPER 70S TO MID 80S...AND MINIMUM
RELATIVE HUMIDITY VALUES OF 20 TO 25 PERCENT...WILL COMBINE FOR
CONDITIONS FAVORABLE FOR RAPID SPREAD OF WILDFIRE. WHILE IT WILL
CONTINUE WINDY INTO THE EVENING HOURS...INCREASING RELATIVE
HUMIDITY VALUES TOWARD AND AFTER SUNSET WILL ALLOW CRITICAL FIRE
CONDITIONS TO IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
046 
WWUS83 KFSD 020102
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT THU APR 1 2010

.RELATIVE HUMIDITY WILL CONTINUE TO INCREASE THIS EVENING...
WHILE WINDS DECREASE...MAKING THE POSSIBILITY FOR RAPID SPREAD
OF WILDFIRE LESS LIKELY.

IAZ300-301-020215-
/O.EXP.KFSD.FW.W.0002.000000T0000Z-100402T0100Z/
NORTHERN LOESS HILLS AND FLOYD RIVER BASIN-
IOWA GREAT LAKES/ROCK AND LITTLE SIOUX BASINS-
802 PM CDT THU APR 1 2010

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN IOWA...300...301

CRITICAL FIRE WEATHER CONDITIONS HAVE IMPROVED THIS EVENING AS RELATIVE
HUMIDITY HAS INCREASED AND WINDS HAVE DECREASED. FIRE WEATHER CONDITIONS
WILL CONTINUE TO IMPROVE THE REMAINDER OF THIS EVENING.


$$


97

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Apr 1, 11:10 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Apr 1, 11:10 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1110 AM CDT THU APR 1 2010

.DISCUSSION...
FIRE WEATHER IS THE MOST CRITICAL SHORT TERM CONCERN TODAY.
CURRENTLY HAVE WMFNT LOCATED ALG SRN EDGE OF CWA THRU NERN NEBRASKA
AND NW IA. TO THE NORTH...ELY LOW LVL JET HAS PRODUCED SOME ISSUES
OF ITS OWN THIS MORNING...WITH STRONG INVERSION A FEW HUNDRED FEET
AGL ALLOWING SURFACING OF WINDS ON THE WRN SIDE OF ELEVATION RISE
WITH SOME GUSTS OF 30 TO 45 MPH EARLIER THIS MORNING...WHILE LIGHT
ON THE UPSTREAM SIDE. THIS IS IN PROCESS OF BALANCING OUT WITH
DECREASING INVERSION STRENGTH...AND MIXING IN OTHER AREAS. WINDS
SOUTH OF WARM FRONT SHIFT SLY TO SSWLY...AND GIVEN THE WINDS ALFT
IN THE PROFILERS AND SOUNDINGS THIS MORNING...EXPECT DRASTIC
INCREASES THIS MORNING. MODELS SEEM TO ONCE AGAIN BE SUFFERING FROM
THE NEGATIVE MOMENTUM TRANSFER ISSUE AGAIN...WHERE RATHER THAN
MIXING DOWN THE OBSERVED STRONGER WINDS...THEY MIX UP THE LOW LVL
LOWER MOMENTUM AIR TO DROP WIND SPEEDS TOO MUCH. WINDS SEEM A FAIRLY
CLEAR CUT FACTOR THRU NWRN IA ONCE INCREASING BEHIND FRONTAL ZONE
INTO THE EVENING HOURS.

DWPTS CERTAINLY THE MOST CHALLENGING ASPECT OF THE DAY. THERE IS A
LAYER OF LOWER TO MID 50S DWPTS TOWARD INVERSION TOP ON THE 12Z KOAX
RAOB AND ALSO THE 1131Z TAMDAR ASCENT FROM KSUX. MIXING IS CRITICAL
TO THE DWPT FCST...WHICH HAS NOT BEEN A STRONG SUIT OF THE MODEL
DATA ALL WEEK LONG.  GIVEN CURRENT EXPECTED HIGHS...MIXING OF DWPTS
TO LOWER TO MID 40S WOULD SEEM APPROPRIATE AFTER A RISE TO THE LOWER
50S INTO EARLY AFTN. RECENTLY HAVE SEEN 8F DECREASE IN DEWPOINT AT
LNK WHICH IS SOMEWHAT CONCERNING. THEREFORE...WL KEEP THE FIRE WX
WATCH GOING THRU SERN SD AND NW IA AS NEITHER CLEAR CUT ENOUGH TO GO
EITHER TOWARD CANCELLING NOR UPGRADING TO RED FLAG WARNING. FIRE
DANGER DOES REMAIN VERY HIGH TO EXTREME ACROSS THE AREA NONETHELESS.

VERY TEMPTED TO LOWER SOME TMPS THRU MID CWA BY A COUPLE DEGREES DUE
TO THE THICKER CI COVERAGE...BUT FOR THE MOMENT WL RESIST WITH
STRONGER MECHANICAL PROCESSES AND SOME THINNING EXPECTED IN CLDS
THIS AFTN.  /CHAPMAN

&&

.AVIATION...
VFR CONDITIONS LKLY TO PERSIST THRU TONIGHT...WITH WINDS THE MOST
CRITICAL AVIATION ISSUE.  ELY FLOW REGIME NORTH OF WARM FRONT
LOCATED MID MORNING FM ERN NEBRASKA TO WRN IA...AND HAVE SEEN
SURFACING OF THE ELY LOW LVL JET IN THE LEE OF THE GLACIAL RIDGE
FROM NERN SD INTO SW MN FOR AREAS ARND KATY/KBKS AND KMDS...TO A
LESSER DEGREE KLYV/KFSD AND KPQN. TAMDAR SOUNDING FROM KABR SHOWS
THE LLJ STRUCTURE WELL...ALG WITH THE STRONG INVERSION 400-500 FT
AGL WHICH SUPPORTED SURFACING OF STRONGER WINDS. GRADIENT STRONGER
SLY WINDS WL SPREAD NWRD WITH WMFNT THRU SERN SD/NW IA AND INTO SW
MN THIS AFTN...WHICH WL GUST OCCASIONALLY IN EXCESS OF 25 KTS. BY
TONIGHT...IF DECOUPLING COULD END UP STRONGER ARND KSUX...COULD BE
LOOKING AT NON CONVECTIVE LLWS SETUP AFT 03Z...UNTIL FROPA ON FRI AM.
THREAT FOR MVFR CIGS WL INCRS TOWARD KHON STARTING 09-12Z...BUT FOR
NOW KEPT MENTION ONLY AS HINT WITH SCT CLDS THRU 12Z...WITH CIGS
AFTER. ALSO...NWRN IA INCLUDING KSUX COULD SEE ISOLATED ELEVATED
TSRA AFTER 02/06Z WITH INCREASING INSTABILITY AND STRENGTHENING LOW
LEVEL JET OVERNIGHT. COVERAGE NOT EXPECTED TO BE WIDESPREAD ENOUGH
TO WARRANT MENTION TSRA IN KSUX 18Z TAF...WITH POTENTIAL INDICATED
BY CB CLOUD GROUP AT THIS TIME.  /CHAPMAN

&&

.PREV DISCUSSION...
BIGGEST CHALLENGE FOR TODAY WILL BE FIRE WEATHER CONCERNS. A WARM
FRONT PRESENTLY SITUATED OVER SOUTHEASTERN NEBRASKA INTO CENTRAL
IOWA IS EXPECTED TO PUSH BACK TO THE NORTH TODAY...AND WITH THAT
MUCH WARMER TEMPERATURES WILL RETURN TO MUCH OF THE AREA. IN
ADDITION...WINDS ALOFT ARE EXPECTED TO INCREASE IN OUR SOUTH AND
EAST LATER IN THE AFTERNOON WITH A DEVELOPING LOW LEVEL JET. THIS
WILL RESULT IN EXTREME FIRE DANGER OVER OUR SOUTHEASTERN AREAS...BUT
THE WILD CARD WILL BE HOW QUICKLY NEAR SURFACE MOISTURE RETURNS TO
THE AREA ON VEERING WINDS OUT OF THE SOUTHEAST TO SOUTH BY LATER IN
THE AFTERNOON. WENT BELOW GUIDANCE WITH RESPECT TO DEWPOINTS
TODAY...WHICH YIELDS RH VALUES IN THE UPPER 20S THROUGH NORTHWESTERN
IOWA BY LATE AFTERNOON...BUT CURRENTLY SEEING DEWPOINTS IN THE UPPER
40S TO LOWER 50S OVER IOWA...FAR EASTERN NEBRASKA AND NORTHERN
MISSOURI...AND THE CONCERN IS THAT RH VALUES MAY END UP BEING TOO
HIGH FOR RED FLAG CRITERIA OVER THIS AREA. IN LIGHT OF THIS...HAVE
ELECTED TO KEEP A FIRE WEATHER WATCH FROM THE SOUTHERN JAMES RIVER
VALLEY INTO NORTHWESTERN IOWA...THOUGH EXPANDING IT A BIT FARTHER TO
THE NORTH AND EAST IN IOWA. DAY SHIFT WILL HAVE TO MONITOR DEWPOINTS
CLOSELY FOR POSSIBLE UPGRADE TO RED FLAG WARNING. OTHERWISE...A
FAIRLY QUIET DAY WITH NO PRECIPITATION EXPECTED WITH LOW TO MID
LEVEL MOISTURE VERY LIMITED...WITH HIGHS RANGING FROM THE UPPER 60S
IN OUR EXTREME WEST TO LOWER 80S SOUTHEAST.

BY TONIGHT...A SHORTWAVE BEGINS TO LIFT OUT OF THE ROCKIES AND INTO
WESTERN SOUTH DAKOTA...SO KEPT WITH CHANCE POPS IN OUR FAR WEST WITH
THIS FEATURE DURING THE OVERNIGHT HOURS. MODELS CONTINUE TO BACK
DEEPER MOISTURE TO THE OUR WEST WITH EACH RUN...SO AM SOMEWHAT
CONCERNED THAT MUCH OF THE PRECIPITATION MAY REMAIN WEST OF OUR CWA
AT LEAST DURING THE EARLY PART OF TONIGHT. BY LATE TONIGHT...A
DEVELOPING FRONTAL BOUNDARY OVER THE WESTERN PORTIONS OF OUR CWA
WILL BEGIN TO PUSH TO THE EAST...AND MAY SEE SHOWERS/THUNDERSTORMS
DEVELOP IN OUR SOUTHEAST LATE TONIGHT THEN EXPAND NORTHWARD EARLY ON
FRIDAY WITH ABUNDANT MOISTURE TRANSPORT ON A STRENGTHENING LOW LEVEL
JET AS ANOTHER SHORTWAVE LIFTS OUT OF EASTERN NEBRASKA ON FRIDAY
MORNING. LOW TEMPERATURES TONIGHT WILL REMAIN VERY MILD IN OUR EAST
WHICH WILL REMAIN IN A STRONG SOUTHERLY FLOW...WITH READINGS STILL
IN THE MID AND UPPER 50S BY EARLY FRIDAY MORNING. TO THE
WEST...BEHIND THE FRONTAL BOUNDARY...TEMPERATURES WILL DROP TO NEAR
40 IN OUR FAR WEST.

THE BOUNDARY WILL CONTINUE TO TRACK TO THE EAST ON FRIDAY...AND WITH
THIS WILL SEE STEADY TO SLOWLY FALLING TEMPERATURES...ESPECIALLY IN
OUR EAST...WITH SOME RECOVERY IN OUR WEST DURING THE LATE AFTERNOON.
BEST CHANCE OF PRECIPITATION WILL REMAIN IN OUR EAST WHERE FORCING
IS BEST...WITH DWINDLING PRECIPITATION CHANCES IN OUR WEST THROUGH
THE DAY. STILL SOME MODEL DISAGREEMENT WITH HOW QUICKLY
PRECIPITATION PULLS TO THE EAST ON FRIDAY NIGHT...WITH THE ECMWF/NAM
PULLING IT OUT A LITTLE QUICKER THAN THE GFS...WHICH DIGS THE MAIN
WAVE FARTHER TO THE SOUTH. TRIED TO COMPROMISE...KEEPING
PRECIPITATION CHANCES IN OUR EAST INTO SATURDAY MORNING...WITH A
SOME WRAP AROUND SHOWERS IN OUR NORTHEAST INTO SATURDAY AFTERNOON.
LOWS ON FRIDAY NIGHT WILL AVERAGE IN THE MID 30S...WITH HIGHS ON
SATURDAY IN THE 50S.

ALL MODELS BEGINNING TO HINT AT ANOTHER WEAK SHORTWAVE CROSSING THE
AREA ON SATURDAY NIGHT...THOUGH DIFFER SOMEWHAT ON THE TRACK OF THE
SYSTEM...BUT WENT AHEAD AND THREW IN SOME SLIGHT POPS ACROSS THE CWA
FOR THAT TIME FRAME. EASTER SUNDAY STILL LOOKING DECENT UNDER PARTLY
CLOUDY SKIES AND HIGHS IN THE MID 50S TO LOWER 60S.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 1, 11:47 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1147 AM CDT THU APR 01 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1147 AM CDT THU APR 01 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS MAY DEVELOP IN THE WESTERN JAMES RIVER
VALLEY TONIGHT...WHILE ADDITIONAL ISOLATED THUNDERSTORMS WILL BE
POSSIBLE OVER NORTHEASTERN NEBRASKA INTO NORTHWESTERN IOWA BY
VERY EARLY FRIDAY MORNING.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER UNTIL FURTHER
NOTICE. OTHER MAIN STEM RIVERS CONTINUE TO FALL.

FIRE DANGER...
VERY HIGH TO EXTREME FIRE DANGER WILL BE FOUND ACROSS PORTIONS OF
FAR SOUTHEASTERN SOUTH DAKOTA...SOUTHWESTERN MINNESOTA AND
NORTHWESTERN IOWA THIS AFTERNOON. GUSTY WINDS AND LOW RELATIVE
HUMIDITY...ALONG WITH EXTREMELY DRY GRASSES...WILL ALLOW FOR THE
POTENTIAL FOR RAPID SPREAD OF WILD FIRE. PLEASE HANDLE ALL OPEN
FIRES WITH CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING...MAINLY
OVER NORTHWESTERN IOWA INTO PORTIONS OF SOUTHWESTERN MINNESOTA.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Red Flag Warnings in Iowa, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.